Hail, Lawrence
- When
- August 10, 1:00 PM MST to 1:10 PM MST
- Where
- Lawrence County, Deadwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -103.730
A supercell thunderstorm developed over the northern Black Hills and tracked southeast through the central Black Hills. The storm produced quarter sized hail and 50 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over the northern Black Hills and tracked southeast through the central Black Hills. The storm produced quarter sized hail and 50 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 9:11 AM MST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1011 AM MDT FRI AUG 10 2012 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER EAST-CTRL MONTANA RESULTING IN SOUTH/SOUTHEASTERLY WINDS ACROSS THE CWA. UPPER LEVEL ANALYSIS PLACES HIGH CENTERED OVER THE FOUR CORNERS REGION WITH MONSOONAL PLUME WRAPPING INTO THE DAKOTAS. INITIAL WAVE SLIDING THROUGH RIDGE NOW MAKING ITS WAY TOWARDS EASTERN MONTANA...WHILE MUCH STRONGER WAVE WHICH WILL PRODUCE OVERNIGHT/SATURDAYS PRECIP NOW PUSHING THROUGH THE PACIFIC NORTHWEST APPROACHING THE ROCKIES. INITIAL WAVE MAY PRODUCE SOME THUNDERSTORMS BY LATE THIS AFTERNOON OVER THE WRN CWA...AND HAVE EXPANDED POPS SOME TO THE NORTHWEST WITH THIS ALONG WITH INCREASING CLOUD COVER OVER THE AREA. OTHERWISE...GOING FORECAST APPEARS IN GOOD SHAPE. UPDATES HAVE BEEN SENT. && .AVIATION...18Z TAFS VFR CONDITIONS WILL PREVAIL OVER THE AREA WITH SOUTHEASTERLY SFC WINDS OF ABOUT 15KTS. DVLPMNT AND INTENSIFICATION OF A SFC LOW OVER SOUTHEAST MONTANA AND NORTHEAST WYOMING WILL TRIGGER SCATTERED TSTMS OVER NORTHEAST WYOMING LATE THIS AFTERNOON INTO THIS EVENING. THESE WILL MOVE INTO THE SOUTH DAKOTA PLAINS OVERNIGHT. MESO MODELS INDICATE POTENTIAL FOR TWO ROUNDS OF CONVECTION WITH THE SECOND ABOUT 3-4 HOURS BEHIND THE FIRST. CEILINGS AND VSBYS WILL BE ONLY BRIEFLY AND LOCALLY REDUCED TO MVFR...BUT SOME GUSTY SFC WINDS ARE LIKELY WITH THE STORMS. EAST AND SOUTHEASTWARD MOVEMENT OF SFC LOW WILL SHIFT WINDS TO THE WEST AND NORTHWEST OVER THE AREA FROM WEST TO EAST EARLY SATURDAY MORNING. && PREV DISCUSSION... /ISSUED 323 AM MDT FRI AUG 10 2012/ DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WESTERN MT...WITH FRONTAL BOUNDARY STRETCHING SOUTHEASTWARD INTO THE CENTRAL HIGH PLAINS. CANADIAN HIGH PRESSURE IS LOCATED OVER EASTERN ND AND MN...WITH COOLER TEMPERATURES IN THAT DIRECTION. UPPER LEVEL ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE FOUR CORNERS REGION...WITH RIDGING OVER THE ROCKIES. WEAK DISTURBANCES ARE NOTED ON WATER VAPOR IMAGERY ROTATING AROUND THE RIDGE. IMAGERY IS ALSO SHOWING MONSOONAL MOISTURE OVER MUCH OF THE WESTERN CONUS. REGIONAL RADARS ARE SHOWING MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY HAS ENDED ACROSS THE REGION...BUT ISOLATED SHOWERS AND A FEW LIGHTNING STRIKES ARE NOTED FROM WESTERN ND INTO NORTHWESTERN AND CENTRAL SD WITH LOW LEVEL JET IN THE VICINITY. THIS ACTIVITY SHOULD DISSIPATE AROUND OR SHORTLY AFTER SUNRISE. SKIES ARE GENERALLY PARTLY CLOUDY WITH TEMPERATURES IN THE 60S AND LOWER 70S. WINDS ARE FROM THE EAST TO SOUTHEAST AT 5 TO 15 MPH AT MOST LOCATIONS. UNSETTLED WEATHER CAN BE EXPECTED THROUGH SATURDAY AS LOW PRESSURE OVER MT AND ASSOCIATED COLD FRONT SLOWLY CROSS THE AREA. THERE WILL BE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS AS DEVELOPING SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS. SHORT RANGE MODELS ARE IN DECENT AGREEMENT ON TRACK OF LOW AND SHORTWAVE...BUT SHOW SOME DIFFERENCES ON TIMING AND WHERE THE BETTER CHANCES FOR PCPN WILL OCCUR. HAVE MADE SOME ADJUSTMENTS TO FORECAST...MAINLY TO LOWER POPS A BIT ACROSS SOUTHERN AREAS. THE BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS RIGHT NOW LOOK TO BE ACROSS EASTERN MT...NORTHEASTERN WY...ND...AND NORTHERN SD WITH THIS SYSTEM. AFTER A VERY WARM DAY ACROSS THE AREA TODAY...SOME COOLER TEMPS CAN BE EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS NORTHWESTERN SD. FOR TODAY...SKIES WILL BE PARTLY CLOUDY IN GENERAL...WITH MAIN INCREASE IN CLOUDS FROM THE WEST LATER IN THE AFTERNOON. THE MOST SUNSHINE WILL LIKELY BE ACROSS AREAS SOUTH AND EAST OF THE BLACK HILLS. HIGHS WILL BE IN THE MID 80S TO MID 90S...WARMEST ACROSS THE SOUTHWESTERN SD PLAINS. BREEZY SOUTHEASTERLY WINDS WILL DEVELOP ACROSS MUCH OF THE AREA LATE THIS MORNING...STRONGEST ACROSS NORTHWESTERN SD...AS SURFACE LOW MOVES SLOWLY EAST- SOUTHEAST ACROSS SOUTHERN MT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS NORTHERN WY AND EASTERN MT AS THE AFTERNOON GOES ON. THIS IS WHERE INSTABILITY WILL BE GREATEST...WITH CAPE OF 500 TO 1000 J/KG PROGGED BY LATE AFTERNOON. SHEAR WILL BE MARGINALLY STRONG BY LATE AFTERNOON ACROSS THESE AREAS. THE THREAT FOR SEVERE STORMS LOOKS MINIMAL...BUT GUSTY WINDS AND HAIL WOULD BE POSSIBLE WITH ANY STRONGER STORMS INTO THE EVENING HOURS. CHANCES FOR SHOWERS AND STORMS WILL INCREASE FURTHER FRIDAY NIGHT AND SPREAD EAST ACROSS MOST OF THE CWA OVERNIGHT. THE BETTER CHANCES LOOK TO BE FROM NORTHEASTERN WY INTO THE BLACK HILLS AND NORTHWESTERN SD AS LOW MOVES INTO SOUTHEASTERN MT. TEMPS WILL DROP INTO THE MID 50S TO MID 60S WITH BREEZY WINDS LINGERING IN SOME AREAS...ESPECIALLY OVER THE SD PLAINS AS LOW LEVEL JET INTENSIFIES OVERNIGHT. SURFACE LOW IS PROGGED TO TRACK ACROSS THE CWA ON SATURDAY...WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT AS IT MOVES ACROSS THE AREA. THE BETTER CHANCES WILL REMAIN ACROSS NORTHERN SD INTO ND...TO THE NORTH AND EAST OF THE LOW AND CLOSER TO MAIN SHORTWAVE TRACK. THE BETTER CHANCES FOR STRONGER STORMS WOULD BE MAINLY SOUTH AND EAST OF THE BLACK HILLS AS FRONTAL PASSAGE OCCURS THERE DURING THE MIDDAY AND AFTERNOON HOURS. HOWEVER...THOSE CHANCES WILL REMAIN FAIRLY LOW AS AVAILABLE INSTABILITY AND LOW LEVEL MOISTURE WILL BE RELATIVELY WEAK. HIGH TEMP FORECAST WILL BE TRICKY WITH FRONTAL PASSAGE AND VARYING AMOUNTS OF CLOUDINESS AND SHOWERS AROUND. WILL GO WITH HIGHS RANGING FROM THE 70S OVER THE BLACK HILLS AND FAR NORTHWESTERN SD...TO AROUND 90 ACROSS FAR SOUTHWESTERN SD. GUSTY NORTHWESTERLY WINDS WILL LIKELY DEVELOP IN THE AFTERNOON ACROSS PORTIONS OF THE WESTERN SD PLAINS AND LINGER INTO THE EVENING. SHOWERS WILL EXIT EASTERN PORTIONS OF THE CWA SATURDAY NIGHT AS SYSTEM MOVES SOUTH AND EAST OF THE CWA. SUNDAY WILL CLEARLY BE THE BETTER OF THE WEEKEND DAYS FOR OUTDOOR ACTIVITIES...WITH MAINLY SUNNY SKIES AND HIGHS IN THE 80S AND LOWER 90S. BREEZY NORTH- NORTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE SD PLAINS DURING THE LATE MORNING AND AFTERNOON HOURS IN THE WAKE OF EXITING SYSTEM. EXTENDED...DISTURBED WNW MID LEVEL FLOW WILL BE IN PLACE AT THE START OF THE PERIOD...SUPPORTING PERIODIC LOW AMPLITUDE IMPULSES THROUGH THE REGION THROUGH MID WEEK. THE FOCUS THEN BECOMES THE ADVECTION OF A DEEP LONG WAVE NORTHERN STREAM TROUGH INTO THE NORTHERN TIER. FORECAST MODELS CONTINUE TO SUPPORT PHASING OF A NE PAC UPPER LEVEL DISTURBANCE WITH A SOUTHERN PERIPHERY POLAR LOW IMPULSE...WITH LONG TRAJECTORY CAA UNDER THE MID LEVEL TROUGH. END RESULT LOOKS TO BE A SIG NEGATIVE INFLUENCE TO THE THICKNESS OVER THE NORTHERN PLAINS BEHIND A COLD FRONT WED...WITH AN APPRECIABLE COOL DOWN LOOKING MORE LIKELY THUR-FRI. GROWING INDICATIONS FOR DOWNSTREAM BLOCKING OVER THE WESTERN ATLANTIC MAY SUPPORT COOL TEMPS INTO NEXT WEEKEND...ESP IF SECONDARY IMPULSES ROTATE AROUND THE BACKSIDE OF THE EXPECTED MASSIVE CENTRAL/EASTERN NOAM UPPER TROUGH. RETAINED POPS IN THE MONDAY AFTERNOON/MON NIGHT PERIODS FOR A CONTINUED PROGGED LOW AMPLITUDE IMPULSE. LL MOISTURE CERTAINLY LACKING. HOWEVER...STRONG HEATING WITH SUBTLE LARGE SCALE ASCENT WOULD BE MORE THAN ENOUGH TO SUPPORT DIURNAL CONVECTION...TRANSITIONING TO HIGH CENTERED THETA-E ADV OVERNIGHT. ALSO RETAINED POPS TUES NIGHT THROUGH WED NIGHT WITH AN EXPECTED THETA-E RISE/FALL COUPLET ASSOCIATED WITH THE DEEP NORTHERN STREAM UPPER TROUGH. FORECAST MODELS CERTAINLY DONT SEEM TO SUPPORT MUCH PRECIP DEVELOPMENT WITH THIS SYSTEM...GIVEN LACK OF SIG DEEP MOISTURE AND LIKELY CAPPING AHEAD OF THE COLD FRONT. HOWEVER...GIVEN THE INTENSITY OF THE UPPER TROUGH...CERTAINLY DONT SEE ANY REASON TO REMOVE/ADJUST POPS IN THIS PERIOD UNTIL WAVE TIMING BECOMES BETTER ESTABLISHED. RETAINED SMALL CHANCES FOR TS OVER THE BH THUR GIVEN SIG MID LEVEL COOLING WITH STEEP AFTERNOON LL LAPSE RATES...IN ADDITION TO CONCERN FOR A POSSIBLE SOUTHERN PERIPHERY LOW AMPLITUDE IMPULSE. AS FOR TEMPS...RETAINED WARM READINGS MON-TUE...WITH A DOWN TREND IN HIGHS/LOWS WED /WESTERN AREAS/ THROUGH FRIDAY. GEFS CONTINUES TO PROG H7 TEMPS 1-2 STANDARD DEVIATION BELOW CLIMO THUR-FRI...WITH SIG H85 COOLING IN ECMWF/GFS SOLUTIONS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...77 LONG TERM....WFO UNR AVIATION...BARBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 626 AM MDT FRI AUG 10 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 626 AM MDT (726 AM CDT) FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA...WITH THE CHANCES SPREADING EASTWARD ACROSS THE REST OF THE FORECAST AREA TONIGHT. THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORMS IS LOW...BUT ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL...GUSTY WINDS...AND HEAVY RAIN. THE BETTER CHANCES FOR STRONGER THUNDERSTORMS WOULD BE OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE AREA AS A COLD FRONT MOVES EAST ACROSS THE FORECAST AREA. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MIDDAY THROUGH EARLY EVENING HOURS...MAINLY FOR AREAS SOUTH AND EAST OF THE BLACK HILLS. HAIL AND GUSTY WINDS ARE LIKELY WITH ANY STRONGER STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 152 PM MDT FRI AUG 10 2012 SDZ024-025-102015- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD- 152 PM MDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 215 PM MDT... AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF CENTRAL CITY...OR 6 MILES SOUTH OF DOWNTOWN SPEARFISH...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEADWOOD... TERRY PEAK... CENTRAL CITY... LEAD... GALENA... && LAT...LON 4446 10363 4431 10364 4435 10392 4446 10391 TIME...MOT...LOC 1952Z 273DEG 12KT 4441 10384 CARSTENS
The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
7 hail. Local standard time, as filed.
Quarter sized hail covered the ground.
Hail driven by 52 mph wind gusts broke windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397292, 397294, 397295, 397296, 397298, 397300, 397301.